By: Aleena Cherian, PharmD Candidate c/o 2014
Although opioid analgesics are among the most effective drugs to treat pain, they are associated with a growing number of public health issues including addiction and severe, often fatal, overdoses. The recent increase in incidences of opioid overdose is directly correlated to rapidly increasing and widespread use of these drugs throughout the nation, both for medical and nonmedical purposes.1,2 Opioid overdose accounts for at least 16,000 deaths annually in the United States.3 Since 2003, more unintentional opioid overdose deaths have occurred than those of heroin and cocaine combined.1 Pharmacists can play a key role in identifying patients at risk, recognizing the most common symptoms of overdose, and educating both prescribers and the public on the risks and appropriate management of overdose.
Opioid analgesics increase activity at mu, delta, and kappa opioid receptors throughout the human body.4 The mu opioid receptor, the primary site of action for morphine and other opioid analgesics, is responsible for the majority of the clinical effects caused by opioids, including mediating nociception, respiratory response, and gut motility.4,5 Receptor desensitization and therefore tolerance occurs when prolonged opioid exposure necessitates larger doses to have the same clinical effects.2
The classic toxidrome of opioid overdose is apnea, stupor, and miosis. Other clinical findings may include renal failure, hypothermia, absent or hypoactive bowel sounds, rhabdomyolysis, hypothermia, hepatic injury, and compartment syndrome.2,5 A respiratory rate of 12 breaths per minute or less, especially along with miosis or stupor, strongly suggests acute opioid poisoning. In these patients, restoration of ventilation and oxygenation should be the primary objective, as achieved by mechanical stimuli or masks.2
Naloxone, a competitive mu receptor antagonist, is the key pharmacologic therapy in acute overdose.3 Its fast onset after parenteral administration allows for rapid reversal of adverse effects.4 The initial empiric dosing of naloxone is 0.04 mg, titrated in small increments every two minutes as needed to a maximum of 15 mg; however, the effective dose may depend on the amount of opioid consumed, the patient’s weight, the degree of penetration of the analgesic into the CNS, and many other factors.2 The achieved reversal is often transient, and a continuous naloxone infusion may be required for recurrent respiratory depression. All patients should be monitored for four to six hours after their last naloxone dose.2,4 Thus, a critical role of pharmacy professionals is to educate prescribers on the transient duration of naloxone, the need for repeated dosing and potentially initiating an infusion, and on the appropriate observation period. Another option for reversal includes activated charcoal, although it is only effective when administered to patients within an hour of ingestion and offers no clinical benefit outside this window.2
From a public health perspective, several strategies for prevention of opioid abuse have been recommended by the CDC. This includes using prescription data and insurance restrictions to track and reduce “doctor shopping” (the use of multiple providers for the same medication), multiple early refills, and other inappropriate use of opioid prescriptions. The CDC also recommends improving legislation to enforce existing laws, such as those against doctor shopping or regulating clinics that distribute controlled prescriptions. Pharmacists can furthermore play a vital role in the education of medical professionals to improve current medical practices in prescribing opioids.1 Furthermore, although the use of naloxone is currently reserved for emergency departments and inpatient units, recent federal initiatives have also explored training nonmedical personnel to recognize symptoms of overdose, and to reverse symptoms using first aid techniques and emergency naloxone supplies.3 All public health measures must balance the need to minimize abuse by providing appropriate medical care to those that legitimately require access to these medications. Opioid analgesic overdose is life-threatening and is a public health issue where pharmacists should take responsibility and educate both patients and clinicians on the risks, strategies for prevention, and appropriate methods of management.
- Centers for Disease Control and Prevention. CDC grand rounds: prescription drug overdoses—a U.S. epidemic. Morb Mortal Wkly Rep MMWR. 2012;61:10-13.
- Boyer EW. Management of Opioid Anagelsic Overdose. N Eng J Med. 2012; 367:146-55.
- Beletsky L, Rich J, Walley A. Prevention of fatal opioid overdose. JAMA. 2012;308:1863-1864.
- Trescot A, Datta S, Lee M, Hansen H. Opioid Pharmacology. Pain Phys Journal. 2008. 11: S133-153.
- Glapsy J. Opioids. In: Ma O, Cline D, Tittinalli J et al. Emergency Medicine Manual. 6th ed. New York, NY: McGraw-Hill; 2004
- Hovestreydt L. Opioid overdose: what hospital pharmacists should know. US Pharm. 2013; 38(4):Epub.